Antibiotics May Be linked To Childhood Weight Gain

Brian S. Schwartz, MD at Johns Hopkins Bloomberg School of Public Health has been involved in a research study that proposes a potential link to antibiotics and childhood weight gain. Schwartz recently published a research article in the International Journal of Obesity that forewarns children, who frequently consume antibiotics show faster weight gain than children, who did not partake in antibiotic therapy.

Antibiotic Resistant Bacteria

Antibiotics have already shown innumerable adverse effects in individuals that frequently take them, as a prevention method to combat recurring infections.

  • Renal (kidney) and hepatic (liver) toxicity
  • Vaginal and oral candida
  • Immune system damage
  • Weakens tooth enamel
  • Destroys good bacteria, DNA, protein, and lipids

Overuse of antibiotics will lead to antibiotic resistant bacteria, which cannot be eradicated or controlled by these drugs.

Around 163,820 records of children 3-18 years of age were analyzed. The focus was mainly placed on the body weight and height, which are the factors utilized to determine the BMI (body mass index). Around 30,000 (21%) children were administered 7 or more full antibiotic prescriptions. It was determined that by the age of 15, these children already weighed 3 more pounds than the children, who did not undergo any antibiotic therapy.

It is apparent by viewing this research study that frequent antibiotic use will have a long-term impact on the BMI. Some antibiotics are capable of eradicating harmful bacteria, while others will only prevent their growth. The main issue revolves around pediatricians and primary care physicians prescribing antibiotics to treat viruses. Antibiotics are totally ineffective in combating viruses, but many pediatricians will be forced to treat the child with antibiotic therapy, because many mothers will be very persistent.

It is important for parents to take on the responsibility of deciding whether or not to treat their child with antibiotic therapy. If your child exhibits signs of rhinitis (common cold) or an earache, you should try to ride out the symptoms, instead of taking the huge leap to antibiotics.